Alert archive / Colorado / Areal Flood Advisories in 2015

Areal Flood Advisory 21, NWS Pueblo, CO

May 21, 2015Fremont County, Colorado

NWS Pueblo, CO issued this areal flood advisory at May 21, 2015, 8:47 PM MDT for Fremont County, Colorado. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2015, 8:47 PM MDT (02:47 UTC)
Expired
May 22, 2015, 12:45 AM MDT
In force
4 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WGUS85 KPUB 220247
FLSPUB

FLOOD ADVISORY
NATIONAL WEATHER SERVICE PUEBLO CO
847 PM MDT THU MAY 21 2015

COC043-220645-
/O.NEW.KPUB.FA.Y.0021.150522T0247Z-150522T0645Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREMONT CO-
847 PM MDT THU MAY 21 2015

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLOOD ADVISORY FOR...
  EASTERN FREMONT COUNTY IN CENTRAL COLORADO...

* UNTIL 1245 AM MDT

* AT 841 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN THAT WILL BE 
  CAPABLE OF PRODUCING MINOR FLOODING IN THE ADVISORY AREA. UP TO 
  ONE HALF INCH OF RAIN HAS ALREADY FALLEN SINCE 745 PM MDT.

* SOME LOCATIONS THAT HAVE THE POTENTIAL OF EXPERIENCING FLOODING 
  INCLUDE...THE ROYAL GORGE BURN SCAR...CANON CITY AND FLORENCE. 

LAT...LON 3864 10495 3826 10505 3827 10551 3865 10551

$$
1 follow-up statement
990 
WGUS85 KPUB 220544
FLSPUB

FLOOD ADVISORY
NATIONAL WEATHER SERVICE PUEBLO CO
1144 PM MDT THU MAY 21 2015

COC043-220554-
/O.CAN.KPUB.FA.Y.0021.000000T0000Z-150522T0645Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREMONT CO-
1144 PM MDT THU MAY 21 2015

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR EASTERN FREMONT
COUNTY...

LAT...LON 3864 10495 3826 10505 3827 10551 3865 10551

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this areal flood advisory went out at May 21, 3:28 PM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, May 21, 3:28 PM MDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT THU MAY 21 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 252 PM MDT THU MAY 21 2015

...QUICK SHOT OF RAIN AND SNOW TONIGHT...

CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING
MODERATE TO STRONG SOUTH TO SOUTHWEST FLOW ALOFT ACROSS THE REGION
WITH BROAD UPPER TROUGH DIGGING ACROSS THE SOUTHERN CALIFORNIA COAST
AND EMBEDDED SHORT WAVES LIFTING OUT ACROSS THE SOUTHERN ROCKIES AND
THE DESERT SOUTHWEST. REGIONAL RADARS INDICATING ISOLATED TO
SCATTERED SHOWERS ACROSS THE CENTRAL AND NORTHERN MTS WITH BEST
COVERAGE OF STORMS ACROSS SOUTHWESTERN AND NORTHEASTERN NEW MEXICO
AT THIS TIME. SATELLITE IMAGERY INDICATING MID AND HIGH LEVEL CLOUDS
STREAMING ACROSS THE AREA...WHICH HAS HELPED TO LIMIT MIXING AND HAS
KEPT LOW CLOUDS AND COOL TEMPERATURES IN THE 40S AND 50S ACROSS
EASTERN COLORADO THROUGH THE EARLY AFTERNOON.

LATEST MODELS IN AGREEMENT OF TWO BULLSEYE OF PRECIPITATION ACROSS
THE AREA TONIGHT...THE FIRST BEING THE FAR SE PLAINS AS NORTHEASTERN
NEW MEXICO WAVE CONTINUES TO TRANSLATE NORTH AND EAST INTO THE
CENTRAL HIGH PLAINS. THE OTHER BEING ACROSS THE SW AND CENTRAL MTS
LATE THIS AFTERNOON...WITH PRECIPITATION SPREADING NORTH AND EAST
ACROSS THE SAN LUIS AND UPPER ARKANSAS RIVER VALLEYS AND INTO THE
PEAKS PEAK REGION TONIGHT...AS THE DESERT SW WAVE CONTINUES TO
TRANSLATE NORTH AND EAST ACROSS WESTERN COLORADO OVERNIGHT. MODELS
ARE ALSO MOVING THE SYSTEM FAIRLY QUICKLY ACROSS THE AREA WITH QPF
TOTALS DOWN FROM PREVIOUS RUNS...GENERALLY IN THE A QUARTER TO HALF
INCH RANGE ACROSS THE AREA. WITH THAT SAID...WILL NOT ISSUE A FLASH
FLOOD WATCH FOR TONIGHT...THOUGH CAN NOT RULE OUT LOCALIZED FLOODING
ISSUES WITH THE ALREADY SATURATED SOILS. THE HIGHER MT PEAKS WILL
LIKELY SEE A QUICK SHOT OF MODERATE SNOWFALL...AND HAVE KEPT CURRENT
WINTER WEATHER ADVISORY FOR THE CENTRAL MTS AND ADDED THE PEAKS PEAK
MASSIF...WITH 4 TO 8 INCHES POSSIBLE THROUGH EARLY FRIDAY MORNING.

FRIDAY...SUBSIDENT SOUTHWEST FLOW ACROSS THE AREA TOMORROW MORNING
SHOULD LEAD TO DIMINISHING SHOWERS AND POSSIBLE BREAKS IN THE CLOUDS
THROUGH THE EARLY AFTERNOON...ESPECIALLY ACROSS SOUTHEAST PLAINS.
THE MAIN SOUTHERN CALIFORNIA TROUGH STARTS TO LIFT OUT ACROSS THE
GREAT BASIN FRIDAY AFTERNOON...LEADING TO MORE SHOWERS AND STORMS
DEVELOPING ACROSS THE HIGHER TERRAIN IN THE AFTERNOON...WITH THE
BEST COVERAGE ALONG THE CONTDVD. INCREASING SW ALOFT ALOFT LEADS TO
A LHX LOW DEVELOPING ACROSS THE EASTERN PLAINS...WITH POSSIBLE
DRYLINE AND A FEW STRONGER STORMS ACROSS THE FAR SE PLAINS LATE IN
THE AFTERNOON. WITH BREAKS IN THE CLOUDS AND BREEZY SOUTH TO
SOUTHWEST WINDS ACROSS THE PLAINS...SHOULD SEE HIGHS WARMING INTO
THE 60S AND 70S ACROSS THE LOWER ELEVATIONS TOMORROW...WITH 50S AND
60S ACROSS THE HIGHER TERRAIN.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 252 PM MDT THU MAY 21 2015

...UNSETTLED...BUT NOT QUITE AS WET...

A COUPLE OF LOW PRESSURE SYSTEMS WILL IMPACT OUR WEATHER
THROUGH THE HOLIDAY WEEKEND AND INTO NEXT WEEK...THE FIRST
SUN-SUN NIGHT AND A SECOND ON TUE. THESE ARE RELATIVELY WEAK
SYSTEMS BUT GIVEN THE ANTECEDENT WET CONDITIONS AND SATURATED
SOILS...COULD ADD TO THE FLOODING CONCERNS FOR THE AREA.

FIRST LOW APPROACHES THE 4 CORNERS REGION ON SATURDAY.
MOST OF THE I-25 CORRIDOR AND PLAINS WILL BE DRY-SLOTTED BY
THIS SYSTEM...SO IT LOOKS LIKE MOST OF THE PRECIP/QPF WILL FALL
OVER THE CENTRAL MTS...WITH ONLY SCT SHOWERS FOR THE REST OF
THE AREA. SHOULD HOPEFULLY SEE 70S FOR THE PLAINS AS A HIGH TEMP.
THERE IS A SLIGHT CONCERN FOR SVR WX...BUT MOST RECENT GUIDANCE
HAS THE STRONGEST SVR THREAT ALONG AND E OF THE DRYLINE...WHICH
WILL BE NR THE CO-KS BORDER IN THE AFTERNOON. THE AREA TO WATCH
WILL BE MAINLY E OF HIGHWAY 287 IN ERN KIOWA AND PROWERS COUNTIES.
A SECONDARY THREAT WILL BE N OF THE SFC LOW OVER THE
PLAINS...WHICH GUIDANCE SUGGEST WILL BE OVER NERN CO.

ON SUNDAY...THE UPPER LOW WILL MOVE INTO NERN CO AND WE COULD
SEE SOME WRAP AROUND MOISTURE LATE IN THE DAY INTO SUN NIGHT.
THE PIKES PEAK REGION AND AREAS N OF HGWY 50 WILL SEE THE BEST
CHANCE OF PRECIP. HIGHS WILL BE A FEW DEGREES COOLER...ESPECIALLY
FOR THE NRN ZONES.

AFTER A BRIEF SHORT WAVE RIDGE ON MONDAY...THE SECOND SYSTEM WILL
MOVE INTO THE CENTRAL MTS AND THEN ON THROUGH THE ERN CO PLAINS
ON TUESDAY. THIS WILL BRING ANOTHER SURGE OF COOLER AIR TO THE
AREA AND AN INCREASING THREAT OF SHOWERS...AGAIN MAINLY FOR THE
MTS AND MORE NRN ZONES IN OUR CWA.

AFTER THIS SYSTEM PASSES TO OUR NE...WE WILL SEE INCREASING SWRLY
FLOW DEVELOP MID-WEEK AHEAD OF ANOTHER PACIFIC TROUGH. THIS
SHOULD DRY US OUT AND WARM US UP A BIT...COULD EVEN SEE TEMPS
APPROACH 80 DEGREES AT KPUB FOR THE FIRST TIME SINCE THE BEGINNING
OF THE MONTH. IN FACT...MEX GUIDANCE HAS A HIGH OF 87 FOR KPUB
NEXT THURSDAY...BUT GIVEN THE PERSISTENT COOL PATTERN AND PLENTY
OF MOISTURE...WILL STICK WITH ENSEMBLE TEMPS WHICH ARE ABOUT
10 DEGREES COOLER THAN THE MOS NUMBERS. ROSE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 252 PM MDT THU MAY 21 2015

MVFR AND IFR CONDITIONS TO PERSIST AT COS AND PUB WITH MOIST LOW
LEVEL UPSLOPE. A WEATHER SYSTEM LIFTING OUT ACROSS THE AREA THIS
AFTERNOON AND EVENING WILL LEAD TO WIDESPREAD SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT...WITH BRIEF MODERATE TO LOCALLY
HEAVY RAINFALL POSSIBLE AT THE TERMINALS. WESTERLY FLOW BEHIND THE
PARTING SYSTEM SHOULD LEAD TO VFR CONDITIONS DEVELOPING THROUGH
FRIDAY MORNING WITH SHOWERS POSSIBLE OVER THE HIGHER TERRAIN IN
THE AFTERNOON.

MAINLY VFR CONDITIONS EXPECTED AT ALS THROUGH THE NEXT 24 HOURS WITH
BREEZY SOUTH TO SOUTHWEST WINDS. COULD SEE BRIEF MVFR/IFR CONDITIONS
WITH SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA THROUGH
06Z...THOUGH WILL KEEP VCTSSH IN TAF FAR NOW.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR COZ058-060-082.

&&

SHORT TERM...MW
LONG TERM...ROSE
AVIATION...MW
Hazardous weather outlook, May 21, 8:38 PM MDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
838 PM MDT THU MAY 21 2015

COZ058>089-093>099-221300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
838 PM MDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

MODERATE TO LOCALLY HEAVY RAINFALL...ON TOP OF ALREADY SATURATED
SOILS ACROSS THE AREA...WILL LEAD TO THE POTENTIAL FOR LOCALIZED
FLOODING THROUGH THE NIGHT.

RIVERS...STREAMS AND CREEKS ACROSS THE AREA CONTINUE TO RUN FAST AND
HIGH...DUE TO ABUNDANT RAIN OVER THE PAST FEW WEEKS. RIVER FLOOD WARNINGS
CONTINUE FOR THE ARKANSAS RIVER NEAR AVONDALE...LA JUNTA AND LAS ANIMAS.
EXTREME CAUTION SHOULD BE USED NEAR THE WATER BANKS...AS THE FAST FLOWS
AND SATURATED SOILS MAY CAUSE BANK EROSION. IF YOU ENCOUNTER WATER
ON ROADWAYS...DO NOT DRIVE INTO THE WATER...TURN AROUND DON'T DROWN.

SNOW WILL FALL ACROSS THE MOUNTAINS TONIGHT...WITH ACCUMULATIONS
EXPECTED GENERALLY AT OR ABOVE 10000 FEET. NEW SNOWFALL OF 4 TO 8
INCHES WILL BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS AND PIKES
PEAK...WITH LESSER AMOUNTS EXPECTED ACROSS THE REMAINDER OF THE
PEAKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON OVER THE
FAR EASTERN PLAINS. DIME SIZE HAIL AND LIGHTNING ARE THE PRIMARY
THREATS.

A DRYLINE IS FORECAST TO DEVELOP SATURDAY AFTERNOON OVER EASTERN
COLORADO WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE. HAIL LARGER
THAN ONE INCH IS POSSIBLE...AND SHEAR PROFILES INDICATE A SMALL
TORNADO THREAT.

SHOWER ACTIVITY WILL CONTINUE ACROSS THE REGION SUNDAY THROUGH
WEDNESDAY. GIVEN THAT GROUNDS ARE SATURATED AND RIVERS/STREAMS ARE
RUNNING HIGH...ANY ADDITIONAL RAINFALL COULD LEAD TO FLASH
FLOODING ACROSS THE AREA.

SNOW WILL CONTINUE OVER THE HIGHER ELEVATIONS OF THE MOUNTAINS.
LOCATIONS ABOVE 10000 FEET COULD SEE A FEW INCHES OF SNOW
ACCUMULATION THROUGH THE DAYS 2 THROUGH 7 TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE TONIGHT.

27/77

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:11 AM MDTAreal Flood AdvisoryPUBEl Paso6 hr
May 22, 4:06 AM MDTAreal Flood AdvisoryPUBFremont5 hr
May 22, 2:14 PM MDTRiver Flood WarningPUBPueblo31 hr
May 22, 4:23 PM MDTSpecial Weather StatementPUBPueblo52 min
May 22, 5:11 PM MDTSpecial Weather StatementPUBPueblo49 min

Nearby

Areal Flood Advisories in Colorado, 2015Every areal flood advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.